link-external pause play close arrow arrow arrow-left arrow-right-thin twitter time avatar facebook search email linkedin

The Double-Edge Sword of One Man’s Chemotherapy Drug

Medical Mysteries is a column about the diagnosis of complicated medical cases at Brigham and Women’s Hospital. Below is a medical mystery excerpted from the feature article, Mastering Vigilance, by Jennifer Reardon, in the summer Issue of Brigham Health magazine.  

Win Thurber’s trip to Brigham and Women’s Hospital (BWH) from his home in Alabama was a last resort.

For eight years, the 75-year-old had successfully treated a recurrence of non-Hodgkin’s lymphoma with the cancer drug rituximab, and was enjoying an active life as chairman and CEO of an international shipping company.

Link to: http://magazine.brighamandwomens.org/web-extras/meet-win-thurber

In this video, Win Thurber and his physician at BWH, Mariana Castells, MD, PhD, describe his harrowing, nearly fatal allergic reaction to medication.

During his treatment, Thurber’s health began to deteriorate. He couldn’t walk. He needed supplemental oxygen to breathe. Baffled by this sharp decline, Thurber’s physicians recommended he go to Boston to see specialists at BWH.

But Thurber and his wife, Kathy, worried he was too sick to fly commercially. Knowing what was at stake, they chartered a private plane for the 1,400-mile journey.

“The day I met Win, he was on oxygen, in a wheelchair, and extremely weak,” says Mariana Castells, MD, PhD, director of the Drug Hypersensitivity and Desensitization Center at BWH. “Some doctors thought it was a recurrence of his lymphoma. Some thought he had a connective tissue disorder.”

Castells continues, “But after testing his blood immunoglobulins, we saw his whole immune system was failing because of rituximab. We tried giving Win infusions of concentrated gamma globulin to save his life, but his body rejected it since his immune system was so compromised. He had a severe allergic reaction.”

After Thurber’s B cells—and his cancer—were destroyed by his chemotherapy, rituximab, he needed an immediate revival of his immune system. But the gamma globulin infusions intended to help him caused a life-threatening anaphylactic reaction. Castells had to act quickly. The first step was to convince him never to take rituximab again.

“I didn’t like the idea because I thought that’s what was keeping me alive by keeping my tumor at bay,” Thurber remembers.

Next, Castells’ team desensitized him to gamma globulin with a sophisticated method of progressive injections of gamma globulin over several hours to reach the target dose without allergic reactions.

To stay alive, Thurber needs continued monthly infusions of gamma globulin using a strict drug administration protocol. Castells worked with an allergist in Alabama on a treatment plan so Thurber can receive infusions safely close to home. He began this regimen in 2010, and his tumor has not returned.

“This treatment saved my life,” Thurber says. “Now, I work full time, run and exercise like I used to, travel on a regular basis, and do everything I want in life.”

- By Jennifer Reardon  

Read the full Mastering Vigilance feature article, as well as other Brigham Health magazine stories

Mariana C. Castells, MD, PhD, Director of the Drug Hypersensitivity and Desensitization Center at Brigham and Women’s Hospital, describes the process of drug desensitization, a method in which a drug is safely re-introduced to a patient who has become allergic to the medication.